The U.S. Food and Drug Administration warned on Tuesday that the popular antibiotic azithromycin, sold as Zithromax, can cause a potentially fatal irregular heart rhythm in some patients.
The agency said the move follows its review of a study by medical researchers as well as a company study assessing the drug’s potential for causing abnormal changes in the electrical activity of the heart.
Last May, a study in the New England Journal of Medicine compared the risk of cardiovascular death in patients who took Zithromax with those who took several other antibiotics, including amoxicillin. It found that patients who took Zithromax, made by Pfizer Inc, had higher rates of fatal heart rhythms.
Generic versions of Zithromax are also available.
In its warning, the FDA said the drug can alter the electrical activity of the heart, which may lead to a potentially fatal heart rhythm known as prolonged QT interval, in which the timing of the heart’s contractions becomes irregular.
Read more at REUTERS